Epilepsy Home > Lamictal and Weight Loss
In clinical studies on Lamictal, weight loss was reported by up to 5 percent of people taking the drug to treat a certain type of seizure. Therefore, while weight gain is more common while taking it, weight loss is also a possible side effect of the drug. If you are taking Lamictal and weight loss occurs, ask your healthcare provider about ways to manage this.
An Overview of Lamictal and Weight LossLamictal® (lamotrigine) is a prescription medication used to treat bipolar disorder and epilepsy. Weight loss is one of the possible side effects of Lamictal.
How Common Is Weight Loss With Lamictal?In clinical studies, up to 5 percent of people taking the drug to treat a certain type of seizures called partial seizures experienced weight loss. People taking Lamictal for other conditions (such as other seizure types or for bipolar disorder) did not experience weight loss. In fact, gaining weight is actually fairly common in people taking the drug for bipolar disorder (see Lamictal and Weight Gain).
While some weight loss can be desirable for many people, weight loss in children or losing too much weight can be a problem.